Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Milwaukee, WI

March 23, 2017Green County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 23, 2017, 5:48 PM CDT for Green County, Lafayette County, Wisconsin. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 5:48 PM CDT (22:48 UTC)
Expired
Mar 23, 2017, 6:30 PM CDT
In force
42 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Green County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 107 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:02 PM CDTHAIL 11 N Yellowstone Lake St, WIQUARTER SIZE HAIL...1 INCH DIAMETER.
Mar 23, 6:02 PM CDTHAIL 16 Wsw Blanchardville, WIQUARTER SIZE HAIL...1 INCH DIAMETER.
Mar 23, 6:15 PM CDTHAIL 0.54 W Argyle, WIDIME SIZE HAIL OBSERVED BY DEPUTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WUUS53 KMKX 232248
SVRMKX
WIC045-065-232330-
/O.NEW.KMKX.SV.W.0018.170323T2248Z-170323T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
548 PM CDT THU MAR 23 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Eastern Lafayette County in south central Wisconsin...
  Green County in south central Wisconsin...

* Until 630 PM CDT

* At 548 PM CDT, a severe thunderstorm was located near Argyle, or 10
  miles east of Darlington, moving east at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Monroe, Brodhead, Darlington, Belleville, New Glarus, Brooklyn,
  Monticello, Albany, Argyle, Blanchardville, Somers, Wiota, Dayton,
  South Wayne, Lamont, Browntown, Gratiot, Juda, Yellowstone Lake St
  Park and Jordan Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4251 8997 4281 9033 4281 8984 4286 8984
      4286 8937 4251 8936
TIME...MOT...LOC 2248Z 265DEG 45KT 4265 8992 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPM
2 follow-up statements
458 
WWUS53 KMKX 232305
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
605 PM CDT THU MAR 23 2017

WIC045-065-232330-
/O.CON.KMKX.SV.W.0018.000000T0000Z-170323T2330Z/
Lafayette WI-Green WI-
605 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN LAFAYETTE AND GREEN COUNTIES...

At 604 PM CDT, a severe thunderstorm was located near Monroe, moving
east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Monroe, Brodhead, Belleville, New Glarus, Brooklyn, Monticello,
Albany, Argyle, Blanchardville, Somers, Wiota, Dayton, South Wayne,
Lamont, Browntown, Juda, Yellowstone Lake St Park, Jordan Center and
Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4251 8997 4281 9010 4281 8984 4286 8984
      4286 8937 4251 8936
TIME...MOT...LOC 2304Z 265DEG 45KT 4267 8963 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPM
872 
WWUS53 KMKX 232320
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
620 PM CDT THU MAR 23 2017

WIC065-232330-
/O.CAN.KMKX.SV.W.0018.000000T0000Z-170323T2330Z/
Lafayette WI-
620 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAFAYETTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4251 8974 4282 8983 4283 8983 4286 8984
      4286 8937 4251 8936
TIME...MOT...LOC 2320Z 265DEG 45KT 4269 8936 

$$

WIC045-232330-
/O.CON.KMKX.SV.W.0018.000000T0000Z-170323T2330Z/
Green WI-
620 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR GREEN COUNTY...

At 620 PM CDT, a severe thunderstorm was located near Albany, or near
Brodhead, moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Monroe, Brodhead, Belleville, New Glarus, Brooklyn, Monticello,
Albany, Dayton, Juda and Jordan Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4251 8974 4282 8983 4283 8983 4286 8984
      4286 8937 4251 8936
TIME...MOT...LOC 2320Z 265DEG 45KT 4269 8936 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 23, 3:25 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
325 PM CDT THU MAR 23 2017

.TONIGHT AND FRIDAY - Forecast Confidence...Medium.

A complex situation is playing out across the northern plains. A
weak warm front is pushing northeast through Iowa and Illinois while
a secondary boundary stretching from north central IA into NE Kansas
also pushes to the NE. Near the intersection of these two
boundaries, a small cluster of thunderstorms have developed and have
been pushing across northern Iowa though the afternoon. Meanwhile, a
large dry slot has developed between the two frontal features.

High res guidance has a very poor handle on all of these features,
but given current trends and set up of the atmosphere, am expecting
the cluster of thunderstorms to gradually weaken before making it
to our western CWA. Shortly after those showers and storms arrive,
the warm front will push through the area. We can expect at least a
slight chance of precip as these features move through the area.

Guidance is in good agreement that the warm front will stall out in
central Wisconsin, but there is quite a bit of noise regarding how
much moisture will remain in place to the south of the front. Most
guidance keeps much of the moisture in the vicinity of the front, so
am expecting broken to occasionally scattered clouds in the southern
half of the CWA.

The warm front will stay to the north of the CWA though the night
before it begins to slowly creep southward tomorrow. As it moves
south, am expecting cloud coverage and precip chances to increase
into the afternoon. MU CAPE looks limited through at least the early
afternoon, so chose to leave thunder out until after 21z. Before the
front moves into our area, we can expect broken to scattered clouds
in our south along with moderately strong southerly winds. This will
result in very warm temperatures in the southern half of the CWA,
perhaps breaching 70 in some locations.

.FRIDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium to
High.

More widespread precipitation threat expected Friday night into
Saturday morning as approaching low pressure system still
undergoing minor strengthening.  Impressive layer Q-vector
convergence of 20 to 30 units brushes southern WI Fri night along
with layer frontogenetical forcing for a time.  Short term guidance
trending slightly south with axis of heavier precipitation
during this period.  Will continue highest pops Friday night
into Saturday morning, then trend slowly downward.  However
occasional light rain or drizzle will likely continue into
Sunday as low pressure weakens and gets nudged eastward later in
the weekend as weak convergence and low level deformation lingers
across the area along with plentiful low level moisture.  Fog threat
will increase as bounday layer winds weaken Saturday night into
Sunday.  Will continue to mention thunder threat as well Friday
night when strongest synoptic scale forcing is expected along with
nearness of southward moving boundary.

.EXTENDED PERIOD...

SUNDAY NIGHT THROUGH THURSDAY - Forecast Confidence...Medium.

Unsettled weather looks to continue through early next week.
Secondary weakening short wave over central Plains trending
toward more northerly track and may bring more light rain back
to southern WI on Monday and Monday night. Cool ENE surface wind
flow to continue so cooler by the lake for much of the period.  More
amplified 500H pattern sets up for several days as upstream long
wave trof moves across the western CONUS, and resulting large scale
ridging builds across the Great Lakes and upper midwest.  Around mid-
week, upstream trof wl get nudged eastward into the central CONUS,
eventually returning rain chances to the Great Lakes Thu into
Friday.  ECMWF and Canadian more bullish in spreading rain back into
srn WI on Thursday, while GFS holds off for 24 hours.  WPC Blend
has more confidence in faster solution so wl spread chance pops back
in for Thursday.  Warmer Low level thermal structure favors rain
for the expected precipitation events during the period.

&&

.AVIATION (21Z Taf Update)

Warm front continues to approach the area from the southwest.
Scattered showers and isolated thunderstorms have developed along
the front, along with some MVFR to occasionally IFR cigs. As the
front passes through the region in the late afternoon and evening,
most guidance has the cigs improving and the precipitation
dissipating. However, models do not currently have a good handle on
the complex unfolding situation, so uncertainty in the forecast is
high. It seems like a good bet the MVFR cigs will reach at least to
MSN as the front passes later this afternoon, and perhaps farther
east toward evening. Meanwhile, LLWS remains likely though the
overnight hours.

&&

.MARINE...

Winds should begin to diminish this evening as the pressure gradient
gradually weakens. Accordingly, SCA expiration looks to be on
schedule. After a brief period of weaker winds overnight and into
tomorrow morning, offshore winds will ramp back up in the early
afternoon, especially in the south. Another SCA may be needed for
this time.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...None.
LM...Small Craft Advisory until 7 PM CDT this evening for LMZ645-646.
     Small Craft Advisory until 1 AM CDT Friday for LMZ643-644.

TONIGHT AND FRIDAY/MARINE...BHS
FRIDAY NIGHT THROUGH THURSDAY...MBK
Hazardous weather outlook, Mar 23, 3:19 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Thu Mar 23 2017

WIZ046-047-051-052-056>060-062>072-242030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

There is a small chance for thunderstorms late this afternoon and
evening. Small hail may accompany the thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Friday afternoon and Friday
night as a warm front wavers across southern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-242030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late this Afternoon and Tonight

A Small Craft Advisory is in effect through this evening north of
North Point Light and into the early evening south of North Point
Light.

There is a slight chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Friday night.

Northeast winds and waves will likely reach Small Craft Advisory
criteria Friday night and Saturday.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Mar 23, 4:37 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
437 PM CDT THU MAR 23 2017

WIZ062-067-232230-
Lafayette-Iowa-
437 PM CDT THU MAR 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND IOWA
COUNTIES AFTER 5 PM...

At 435 PM CDT, strong thunderstorms were clustered near Luxemburg,
or 8 miles south of Guttenberg, moving east at 55 mph. These storms
will enter LaFayette and Iowa Counties after 515 PM CDT. These
storms have a history of producing hail.

Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Somers, Barneveld, Wiota, Highland, Arena,
Ridgeway, Avoca, Orion, Linden, New Diggings, South Wayne and Cobb.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4320 9043 4321 9029 4316 9018 4316 9009
      4315 9006 4320 8999 4319 8990 4320 8984
      4251 8984 4251 9043
TIME...MOT...LOC 2135Z 271DEG 47KT 4267 9108

SPM
Special weather statement, Mar 23, 4:59 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
459 PM CDT THU MAR 23 2017

WIZ067-068-232245-
Green-Lafayette-
459 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE COUNTY...

At 459 PM CDT, a strong thunderstorm was located near Sherrill, or 11
miles south of Lancaster, moving east at 50 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Somers, Wiota, Lamont,
Gratiot, Platte Mounds, Yellowstone Lake St Park, Leslie and
Woodford.

LAT...LON 4281 8984 4258 8982 4259 9042 4281 9043
TIME...MOT...LOC 2159Z 267DEG 44KT 4269 9071

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:37 PM CDTSpecial Weather StatementMKXIowa, Lafayette53 min
Mar 23, 4:59 PM CDTSpecial Weather StatementMKXLafayette46 min
Mar 23, 5:24 PM CDTSevere Thunderstorm WarningMKXIowa66 min
Mar 23, 6:15 PM CDTSpecial Weather StatementMKXDane, Rock75 min
Mar 23, 6:23 PM CDTSpecial Weather StatementMKXSauk67 min
Mar 23, 6:50 PM CDTSevere Thunderstorm WarningMKXDane55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.